I felt great yesterday. Out of the blue, after having amongst the worst day yet after a string of awful days.
The day before I literally could not stay seated without feeling very dizzy and nauseas. I had to lay down. I could not walk without being hunched over and I had to ask my husband to watch me as I walked out to the car without him to lay down after we tried to go to lunch—I wanted to make sure he saw me if I collapsed.
Then yesterday. I woke up and felt sick as usual—quite nauseas. But then it lifted and I felt pretty good. I went out and had lunch, ran errands with my husband, went to the presidential candidate campaign office I’m voting for and asked about volunteering—I can go in whenever I feel like it without commiting—that’s my type of volunteer job. Then I made dinner later. Good day all around.
In the evening I called an old friend I hadn’t talked to in quite some time. She is a psych med withdrawal expert. She would balk at that description and I understand why—we are not scientists, we haven’t run clinical trials on withdrawal, but she and I and a handful of other lay people out in the world know more than 99% of doctors and people who should be experts. Anyway, her knowledge comes from moderating one of the biggest benzo boards, where people are coming off all drugs and she herself came off of 15 drugs including several I’m contending with. In moderating that huge benzo board she sees more than I ever do. I deal mostly with a much smaller benzo board. The “big board” as it’s called among us at the little board, scares the shit out of me. So many people out of control and freaking out. I can’t deal with it. There are hundreds of messages a day and the moderators (perhaps not all of them) but the ones in charge are anti-supplement so I tend to stay away. Though recently I did get some good advice regarding my adrenal and hormonal system. It’s a good resource I keep available to me but I just can’t deal with it all the time.
However, my good friend works there and she has a wealth of knowledge, both personal and in her processing messages and responding to so many suffering souls. I called her just to say hi—I felt like I’d neglected her as I have so many of my friends. But the call turned into a major informational experience for me. I explained to her that I felt good, out of the blue and had been very sick for more than 2 months. I told her I had a couple of good days here and there but the vast majority of the last 2 months has been the worst time of my life. She told me that what I was experiencing yesterday as I was talking to her was a “window.” That during withdrawal and then afterwards during the initial recovery years people experience great illness puncuated by “windows” of time in which we feel almost normal. That it seems to be the way the brain adjusts itself.
She still goes through this process herself. She is in grad school and still suffers withdrawal pain two years clean on occasion but her “windows” are bigger and bigger and she is, obviously, living a satisfying and productive life.
To make a point here this process is common among those of us with protracted problems. Not everyone suffers in this way. But it was downright thrilling to hear someone explain my experience while making it clear she had seen it again and again. This is the normal withdrawal and healing process for thousands of us. This board currently has over 3,000 members and thousands of others have come and gone. It’s a wealth of information. Everyone of course is involved with benzos but their are also many who are coming off antidepressants and neuroleptics and other psych meds. I will, when I feel better, start studying what they know there. I have, of course, spent time in their files and archives when I first joined, but it’s clear I still have much to learn.
When I visited the board last week to ask about my current health condition and said that I had stopped tapering for the last two and a half months one of the moderators asked me, couldn’t I just taper in minuscule amounts? I answered confused….shouldn’t I be more stable before continuing?
She didn’t answer but my friend on the phone yesterday explained to me what she imagine this other moderator was thinking. At some point we simply reach tolerance withdrawal and it doesn’t matter if you take a break. Of course the tapers still need to be done carefully and slowly but waiting too long only prolongs the misery. I asked my friend, do you think I will suffer like this for the rest of my withdrawal? That I won’t be well until I’m off everything and then have additional time to recover? She agreed this was probably the case. I heard both relief and damnation in that statement. Relief in that I could count on the withdrawals taking a couple of more years and that I knew I would probably feel shitty most of that time, graced with “windows” from time to time, but that there was an end in sight. After that couple of years of withdrawal there would then be many more months and perhaps a couple of more years of recovery but that the end result would be real recovery in a few years—that brought relief. And I felt damnation also because recovery was there in a few years. It’s a damn long time—a few years. Sometimes I despair so much I don’t know how to make it through the day. But there is optimism mixed in with my pessimism—no doubt about that—there always has been.
So last night I called my psychiatrist and asked for 5 mg pediatric Lamictal tablets. I’m going to cut down 2 1/2 mg at a time. Every week or two. For now that is about a 2% cut. I was cutting by 25 mg since I started the taper at 400 mg. The cuts really need to be 10% or less of current dose so by the end there I was tapering much too big chunks. I’m at 125 mg. It will be a while going at this rate, but there is no turning back and I need to get off this stuff so my body can heal and so I get out of the hell that is tolerance withdrawal. I’m not so sure the Lamictal actually causes tolerance withdrawal, but I know the Risperdal and Klonopin do and I have to get off of all of it.
Right now I’m making the choice of Lamictal for convenience sake. I’m taking a 100 mg tablet and a 25 mg tablet. Two tablets are much more expensive than one. So I’ll get off the 25 mg tablet and then switch over to tapering Risperdal and Klonopin. I will leave the last 100 mg of Lamictal until the end as I’m more concerned about the Risperdal and Klonopin causing tolerance withdrawal. Also I know the Lamictal withdrawal has been the trigger for the monstrously out of control fatigue. I do hope I might recover from that to some degree when I resume tapering the last .75 mg of Risperdal and 3 mg of Klonopin.
So this window lasted only one day. I’m sick again today. But I had a window that lasted a hole week about a week ago. I can look forward to another longer window. I’m sure they will come.